Ice Storm, Roscommon
- When
- February 17, 7:00 AM EST to 3:00 PM EST
- Where
- Roscommon forecast zone
- Reported by
- NWS Employee
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
Southerly flow aloft brought relatively warm and moist air across the region. A wintry mix of precipitation developed across Northern Michigan on the 17th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Southerly flow aloft brought relatively warm and moist air across the region. A wintry mix of precipitation developed across Northern Michigan on the 17th. Snow fell initially, but freezing rain became the most significant precipitation type. Parts of Northern Lower Michigan picked up between a quarter and a third of an inch of ice accumulation. A spotter in Posen (Presque Isle County) reported half an inch of ice accumulation. Snow remained the dominant precipitation type in Eastern Upper Michigan, with five to eight inches of accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 17, 6:54 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
654 AM EST SUN FEB 17 2008
.AVIATION...THE FUN BEGINS WITH THE FZRA BEGINNING TO AFFECT THE
REGION JUST TO THE SOUTH OF TVC. THIS WILL BE SPREADING TO THE
REST OF THE TAF SITES OVER THE NEXT COUPLE OF HOURS. THIS
AFTERNOON, TEMPERATURES WILL RISE ENOUGH THAT IT WILL BE EITHER
RAIN OR FREEZING RAIN, THAT WILL DEPEND ON THE AMOUNT OF WARM AIR
THAT GETS PULLED NORTH BY THE STORM SYSTEM. THEN TONIGHT THE COLD
AIR COMES BACK IN AS THE STORM MOVES NE, CHANGING THE RAIN BACK TO
SNOW.
LUTZ
&&
.PREV DISCUSSION... /ISSUED 359 AM EST SUN FEB 17 2008/
DISCUSSION...RETURN FLOW IS PUSHING INTO THE REGION, AHEAD OF THE
NEXT SYSTEM. THE NEXT SYSTEM IS THE SOUTHERN BRANCH FEATURE MOVING
OUT OF TEXAS AND THE NORTHERN BRANCH FEATURE NEAR LAKE WINNIPEG.
THIS WILL BE THE MAIN CONCERN FOR THE FORECAST PACKAGE.
MODELS...ARE IN PRETTY GOOD AGREEMENT THROUGH ABOUT 60 HOURS, THEN
THE NAM SPINS UP A SFC FEATURE ASSOCIATED WITH THE 500 MB SHORTWAVE
PROGGED TO DROP INTO THE GREAT LAKES NEXT. THIS DIFFERENCE WILL
CAUSE A DIFFERENCE IN THE WAY THAT THE LES EVOLVES FOR TUESDAY AND
TUESDAY NIGHT.
TODAY/TONIGHT...THE PRECIPITATION LOOKS TO BE INCREASING IN
AREA AND INTENSITY AS THE SFC LOW WILL BE IN W ILLINOIS BY 18Z AND S
LOWER BY 00Z. WITH THE LOW THAT FAR TO THE WEST WOULD EXPECT
THAT THE 850 WARM AIR WOULD PULL THE 0C LINE PRETTY FAR WEST. IN
THIS CASE LOOKING AT THE NAM AND GFS, THE 850 MB FREEZING LINE RUNS
FROM AROUND SLH TO ABOUT FKS. SO HAVE A MIX OF PRECIPITATION, WITH
THE PREDOMINATE P-TYPE BEING ZR, WORKING ITS WAY TO NORTH TO THE TIP
OF THE MITT. THEN RAIN MIXES IN WITH THE ZR BY THE EARLY AFTERNOON,
HOWEVER, BY THE LATE AFTERNOON AND EARLY EVENING, THE COLDER AIR IS
BEGINNING TO MOVE BACK TO THE SOUTH AS THE LOW CONTINUES TO THE NE.
SO HAVE RAIN BEING PUSHED OUT BY THE SNOW BY 09Z.
MONDAY...THE SYNOPTIC SYSTEM PULLS TO THE EAST DURING THE MORNING,
SO LES LOOKS TO BE THE DOMINATE PRECIPITATION PRODUCER. THE FLOW
LOOKS TO GO FROM NNW TO NW OVER THE MORNING, SO WHILE THE SNOW COULD
BE HEAVY AT TIMES, IT WILL BE SPREAD OUT OVER THE REGION FROM TVC TO
GLR AS THE WIND SHIFTS. BY THE AFTERNOON, THE WINDS DONT MOVE AS
MUCH WITH THE WINDS GOING NW SLOWLY TO THE WNW. WITH THE 850 MB
TEMPERATURES BELOW -20C, THE FLAKE SIZE WOULD BE LARGE ENOUGH TO
CAUSE SOME PRETTY DECENT SNOW FALL AMOUNTS AT LEAST IN THE MODERATE
RANGE.
MONDAY NIGHT...THEN THE 850 MB TEMPERATURES ARE RUNNING AROUND -17C
TO -20C. SO TEMPERATURES ARE IN A GOOD REGION FOR DECENT FLAKE
GROWTH AND THE MOISTURE REMAINS ABOVE 80% IN THE 850-700 MB LAYER.
WIND DIRECTION NOW LOOKS LIKE IT REMAINS LOCKED IN AT THE WNW. SO
THIS HAS THE POTENTIAL FOR SOME BIGGER SNOW BANDS AS WE HEAD INTO
THE NIGHT.
TUESDAY/TUESDAY NIGHT...THERE IS A DIFFERENCE IN THE MODELS. THE GFS
MAINTAINS A NW OR WNW WIND DIRECTION WITH PLENTY OF MOISTURE, BUT
WITH THE 850 MB TEMPERATURES FALLING TO LESS THAN -20C, I WOULD
EXPECT THAT THE FLAKE SIZE WOULD GROW SMALLER. SO HAVE LIGHT SNOW
FALL AMOUNTS FOR THE DAYS. THE NAM ON THE OTHER HAND, BEGINS TO PUSH
THE MOISTURE OUT. DURING THE NIGHT, THE DIFFERENCE IN THE MODELS
CONTINUES WITH TEMPERATURES TO FALL TO ALMOST -25C. A SFC LOW IS
SPUN UP WHICH BEGINS TO PULL IN SOME WARMER, DRIER AIR.
WEDNESDAY AND BEYOND...THE NEW MODEL DATA (ECMWF AND GFS) ARE
CONTINUING TO BE CLOSE TO THE ORIGINAL FORECAST, SO SEE LITTLE NEED
TO DO ANY CHANGES THIS MORNING. THE MODELS ARE STILL SHOWING THE
HIGH PRESSURE TO GIVE A COUPLE OF DAYS OF CALM, THEN ANOTHER STORM
MOVES OUT OF THE SOUTHERN PLAINS ON SATURDAY AND SUNDAY.
LUTZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MIZ023-
024-028>036-041-042.
WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MIZ016>022-
025>027.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST MONDAY
FOR MIZ008-015.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ323-341-
342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LHZ345>349.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 440 AM EST SUN FEB 17 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 440 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM WILL IMPACT NORTHERN MICHIGAN TODAY AND TONIGHT...WITH THE POTENTIAL FOR HEAVY SNOW AND/OR ICE ALONG WITH STRONG WINDS. PLEASE SEE ONGOING WINTER STORM WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT WINTER STORM WILL IMPACT NORTHERN MICHIGAN INTO MONDAY...WITH THE POTENTIAL FOR HEAVY SNOW AND/OR ICE ALONG WITH STRONG WINDS. PLEASE SEE ONGOING WINTER STORM WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. EXPECT ACCUMULATING LAKE EFFECT SNOW MONDAY THROUGH TUESDAY. ANOTHER STORM SYSTEM IS POSSIBLE ON FRIDAY AND SATURDAY WITH SNOW ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL AND ICE ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE. LUTZ
The national radar mosaic for the moment the first event began.
13 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84202, 84201, 84190, 84191, 84192, 84193, 84194, 84198, 84199, 84186, 84187, 84188, 84189.